Missouri, 2003

Damaging Wind in Missouri, July 28, 2003

July 28, 2003 · NWS SGF · 1 event in 1 county or zone

A few trees were downed from thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few trees were downed from thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 28, 2:16 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 28, 2:16 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT MON JUL 28 2003

.DISCUSSION...
TRANSFORMATION OF EAST COAST TROF UNDERWAY.  FIRST WEAK BOUNDARY HAS
ADVANCED TO JUST SOUTH OF I-44 AND IS EXPECTED TO MAKE ITS WAY INTO
AR BEFORE STALLING.  WHILE NOT A SIGNIFICANT RAIN MAKER...SCT
HIGH-BASED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE CWA THIS
AFTERNOON/TONIGHT.  SECOND SHORT WAVE TO LEAD TO DEVELOPMENT OF
ANOTHER WEAK BOUNDARY LATER IN THE WEEK ...THOUGH 12Z MODELS
INDICATE THAT THIS BOUNDARY TO HAVE EVEN GREATER DIFFICULTY WITH
SOUTHERWARD ADVANCE...MOST LIKELY INTO MISSOURI ON FRIDAY.

ETA/GFS IN DECENT AGREEMENT...THOUGH HAVE DOWNPLAYED SPURIOUS
CONVECTION THROUGHOUT MUCH OF THE LATER HALF OF THE FORECAST
STARTING WITH WHAT APPEARS TO BE CONVECTIVE FEEDBACK BULLSEYE OF
PRECIPITATION OVER NE OK INTO NRN AR WED.  STILL...NORTHWEST FLOW TO
LIKELY YIELD A COUPLE MINOR PRECIPITATION EVENTS HOWEVER BELIEVE
INDIVIDUAL PERIOD POPS TOO LIMITED TO MENTION AT THIS TIME.

HAVE TRENDED TEMPERATURES DOWNWARD SLIGHTLY DURING THE MIDDLE OF THE
WEEK.

&&

.AVIATION...
A WEAK SURFACE FRONT WILL SETTLE SOUTH THROUGH THE REGION THIS
AFTERNOON AND THIS EVENING...CAUSING A GRADUAL WIND SHIFT FROM SW TO
LGT/VRB TO NE THRU THE NEXT 12 HOURS AT KJLN AND KSGF. ISOLD TO SCT
SHRA FROM KMKC TO KSTL WILL BUILD SOUTH WITH FRONTAL MOVEMENT...AND
SHOULD GRADUALLY INTENSIFY THROUGH LATE AFTERNOON/EARLY EVENING AS
THEY BUILD INTO A MUCH MORE UNSTABLE AIRMASS IN PLACE OVER SRN MO/SE
KS. GREATEST CHANCE FOR TSRA WILL BE ALONG AND SOUTH OF A
KJLN-KSGF-KVIH LINE AFTER 00Z. BKN-OVC CLOUD DECKS NOTED AT 13KFT
AND 25KFT THIS AFTN WILL ONLY LOWER TO 7-8KFT IN VICINITY OF SCT
HIGH-BASED THUNDERSTORMS. BKN CIGS WILL LOWER TO MVFR (GENERALLY
2-3KFT) WITH PASSAGE OF THE FRONT LATER TONIGHT AND THE EFFECTS OF
NORTHEASTERLY FLOW AGAINST THE OZARK TERRAIN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

RUNNELS/BOOKBINDER
Hazardous weather outlook, Jul 28, 12:00 PM CST, 4 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES OF 100 TO 105 DEGREES

  SCATTERED THUNDERSTORMS PRODUCING LOCALLY ONE INCH RAINFALL
  AMOUNTS...PEA SIZE HAIL...AND GUSTY WINDS OF 30 TO 50 MPH.

  AREAS AFFECTED AND TIMING:

  HEAT INDICES OF 100 TO 105 DEGREES FOR AREAS SOUTH OF A LINE
  FROM PITTSBURG KANSAS TO SPRINGFIELD AND EMINENCE MISSOURI THROUGH
  6 PM.

  SCATTERED THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE OVERNIGHT
  HOURS ACROSS THE ENTIRE REGION...BUT ESPECIALLY SOUTH OF
  INTERSTATE 44 BETWEEN 8 PM AND 6 AM.

  DISCUSSION:

  A SURFACE COLD FRONT WAS SLOWLY PUSHING SOUTH THROUGH THE OZARKS
  REGION THIS AFTERNOON. CONSIDERABLE HIGH LEVEL CLOUD COVER HAD
  KEPT TEMPERATURES WELL BELOW YESTERDAYS READINGS...HOWEVER 90
  DEGREE OBSERVATIONS WERE ALREADY NOTED ACROSS FAR SOUTHERN
  MISSOURI AND SOUTHEAST KANSAS EARLY THIS AFTERNOON. MOISTURE WILL
  CONTINUE TO POOL AHEAD OF THE SURFACE FRONT...RESULTING IN HEAT
  INDICES OF 100 TO 105 DEGREES THIS AFTERNOON. THE HIGHEST READINGS
  WILL BE OVER FAR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS.

  AS THE ATMOSPHERE CONTINUES TO DESTABILIZE THIS AFTERNOON...SHOWERS
  AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND
  WESTERN MISSOURI BY MID TO LATE AFTERNOON...AND THEN GRADUALLY MOVE
  SOUTHWARD ACROSS THE REGION OVERNIGHT. WEAK WIND FIELDS AND LACK
  OF A STRONG FOCUS WILL KEEP STORMS BELOW SEVERE LIMITS...HOWEVER
  THE BEST CHANCE FOR HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE
  MAINLY ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS
  WHERE THE AIRMASS IS MOST UNSTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THE FRONT WILL STALL SOUTH OF THE OZARKS REGION TOMORROW AND BECOME
  STATIONARY OVER NORTHERN ARKANSAS. ISOLATED TO SCATTERED
  THUNDERSTORMS WILL BE POSSIBLE THROUGH THE ENTIRE OUTLOOK
  PERIOD...ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT
  HOURS...HOWEVER SEVERE WEATHER IS NOT EXPECTED. SLOW STORM
  MOVEMENT COULD LEAD TO A THREAT OF HEAVY RAINFALL IF ORGANIZED
  THUNDERSTORM DEVELOPMENT DOES OCCUR.

.SPOTTER INFORMATION STATEMENT...

  THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS...AND THEREFORE
  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Local storm report, Jul 28, 4:39 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    FAIR GROVE                MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY MEDIA.

0455 PM    2 NE WALNUT GROVE         MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0506 PM    CAPALDO                   KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0516 PM    FRONTENAC                 KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY TRAINED STORM
                                          SPOTTER.
Local storm report, Jul 28, 4:54 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    FAIR GROVE                MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY MEDIA.

0455 PM    2 NE WALNUT GROVE         MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0506 PM    CAPALDO                   KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0515 PM    MARSHFIELD                MO   .75 INCH HAIL
07/28/03   WEBSTER                        REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0516 PM    FRONTENAC                 KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY TRAINED STORM
                                          SPOTTER.

0529 PM    5 W GOLDEN CITY           MO   60 MPH TSTM GUST
07/28/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0529 PM    5 W GOLDEN CITY           MO   .88 INCH HAIL
07/28/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0530 PM    EBENEZER                  MO   WIND DAMAGE
07/28/03   GREENE                         HIGH WINDS BLEW A TREE
                                          ONTO A HOUSE NEAR THE
                                          INTERSECTION OF FARM RD
                                          145 AND 57. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 85 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
July 28, 4:57 PM CST
Where
Jasper County, 2 mi W of Jasper
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -94.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376207.